Pennsylvania, 2002

Damaging Winds in Pennsylvania, May 9, 2002

May 9, 2002 · NWS CLE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 9, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU MAY 9 2002

CDFNT IS E OF A CLE-MFD LN.  60% RH CONTS OVR ERN OH/NW PA AT
00Z...SO WL KEEP SCT SHWRS/TSTMS ERY FOR THAT AREA.  RMDR PTCLDY.
HI PRES AND DRY AIR MOVE IN FRI WITH MSNY.  850 ZERO IS OVR NRN OH
FRI SO WL DROP HIS TO L60S RATHER THAN M-U INDICATED ON GUID.  NXT
SYS MOVG IN SAT...WL CONT CHC SHWRS IN THE WRN SXNS IN THE AFTN.
RMNDR OF TEMPS LOOK RSNBL.

.CLE...
OH...NONE.
PA...NONE.

In the hours before

Special weather statement, May 9, 11:41 AM EST, 2 hours 54 minutes before
OHZ010-011-020-029>031-038-047-091740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1241 PM EDT THU MAY 9 2002

AT 1235 EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS FROM WESTERN LORAIN COUNTY TO MANSFIELD
OHIO...MOVING NORTHEAST AT 40 MPH. THESE THUNDERSTORMS COULD PRODUCE
STRONG GUSTY WINDS OF 50 MPH AND PEA SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

WSF
Special weather statement, May 9, 1:14 PM EST, 1 hour 21 minutes before
OHZ012>014-022-023-032-033-089-PAZ001>003-091915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EDT THU MAY 9 2002

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA THROUGH 4 PM EDT.

A TORNADO WATCH CONTINUES TIL 4 PM EDT FOR NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA.

AT 205 PM EDT DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS FROM ASHTABULA THROUGH CHARDON TO NEAR CANTON. THE
PRECIPITATION WAS MOVING NORTHEAST AT 40 MPH. THIS PRECIPITATION
SHOULD MOVE OUT OF NORTHEAST OHIO BY 330 PM AND MOVE OUT OF
EXTREME NORTHWEST PENNSYLVANIA BY 4 PM.

THESE SHOWERS AND THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT WAS
MOVING THROUGH THE REGION. WIND GUSTS TO NEAR 50 MPH AND SMALL HAIL
MAY OCCUR WITH SOME OF THESE THUNDERSTORMS. AS THE COLD FRONT MOVES
THROUGH WINDS MAY BRIEFLY GUST TO NEAR 45 MPH.

KIELTYKA
Special weather statement, May 9, 1:34 PM EST, 1 hour 1 minute before
OHZ010>013-020-021-029>031-038-047-091905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT THU MAY 9 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTH CENTRAL AND PARTS OF
NORTHEAST OHIO.

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
LORAIN...RICHLAND...ASHLAND...CUYAHOGA...MEDINA...WAYNE...
KNOX...HOLMES...SUMMIT...LAKE AND GEAUGA COUNTIES.

GUSTY WEST WINDS AND A CHANCE OF SHOWERS WILL CONTINUE FOR THE REST
OF THE AFTERNOON.

KIELTYKA
Special weather statement, May 9, 1:55 PM EST, 40 minutes before
OHZ022-032-091911-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT THU MAY 9 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTAGE AND STARK COUNTIES.

AT 255 PM EDT DOPPLER RADAR INDICATED THAT THE THREAT FOR SEVERE
WEATHER HAS ENDED IN THOSE COUNTIES. HOWEVER...WIND GUSTS BETWEEN 35
AND 45 MPH MAY OCCUR AS THE COLD FRONT MOVES THROUGH LATE THIS
AFTERNOON.

KIELTYKA

The radar

The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 9, 2:35 PM EST
Where
Crawford County, Riceville
Measured
52 kt (60 mph)
Reported by
POST OFFICE
Coordinates
41.783, -79.800

Thunderstorm wind gusts were estimated at 60 mph.

Thunderstorm Wind, Erie

When
May 9, 2:52 PM EST
Where
Erie County, Corry
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -79.633

Thunderstorm winds tore the roof off of a factory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296396, 5296397.